Kansas, 2022

Hail and Damaging Winds in Kansas, September 17 to 18, 2022

September 17 to 18, 2022 · NWS ICT · 23 events in 8 counties and zones

A series of storms moved across central Kansas producing severe winds up to 90 mph in some locations. Many reports of wind damage were noted particularly in the Saline County vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of storms moved across central Kansas producing severe winds up to 90 mph in some locations. Many reports of wind damage were noted particularly in the Saline County vicinity. Other areas had to dodge large hail as many locations reported hail up ot the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 11:40 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 11:40 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1240 PM CDT Sat Sep 17 2022

.SYNOPSIS...
Issued at 305 AM CDT Sat Sep 17 2022

KEY POINTS OVER THE NEXT 7 DAYS:

* A low chances for showers and storms exists today... mainly north
  of I-70.

* A period of hot weather is expected for the beginning of next
  week. Near-record to record high temperatures are possible Sun-Wed.

* Next cold front forecasted for the end of next week bringing
  cooler weather and the area's next rain chances.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM CDT Sat Sep 17 2022

Today: An area of mid-level moisture transport is nosing into the
central plains early this morning. As a result, showers with
embedded thunder have developed across portions of northern Kansas
and southern Nebraska. These showers and storms will generally move
off to the east and will likely only impact areas along and north of
I-70 during the morning hours.

Later today, an embedded shortwave impulse in the upper level flow
will attempt to work in concert with a subtle surface trough draped
across Kansas to support the development of isolated showers and
storms. However, better support will be along and north of I-70. A
storm or two cannot be ruled out farther south along the Kansas
Turnpike, but this looking unlikely based on recent guidance.
Chances for showers and storms will quickly decrease this evening as
an upper ridge begins to build, and subsequently, mid-level temps
start increasing across the area.

Sun-Tues: The aforementioned upper ridge will continue strengthening
over the south-central CONUS and allow for much warmer weather to
grip much of the region on Sunday. Temperatures will likely climb
into the upper 90s across the area Sunday afternoon, and some
locations may touch the century mark. CIPS Analog Threat Guidance
and the ECMWF EFI are signaling that temperatures on Monday and
Tuesday will be unseasonably hot for this time of year, and daily
record highs are certainly on the table for many locations in the
CWA. While air temperatures will likely be at or just above 100
during the afternoon hours on Monday and Tuesday, the air will be
drier than a typical summertime airmass. Therefore, heat indices
should remain close to the air temperature, around 100, for
Monday and Tuesday.

.LONG TERM...(Tuesday through Friday)
Issued at 305 AM CDT Sat Sep 17 2022

On Wednesday, the potent upper ridge will begin to breakdown and
flatten across the southern and southeastern US. While portions of
south-central and southeast Kansas will still be in an unseasonably
warm air mass, cooler air will begin to work it's way southward with
some areas along and north of I-70 seeing afternoon temperatures in
the upper 80s to low 90s Wednesday afternoon. By Thursday, an
upper trough will be working its way over the northern plains, and
a potent cold front will drift into Kansas. Unfortunately for
those in the southern half of Kansas, there is some uncertainty in
how far south this cold front will go. Currently, global models
are signaling that the front will stall across Kansas and will be
in the process of retreating northward going into next weekend.
Despite this, temperatures across the southern half of the state
will generally just be seasonably warm as opposed to the potential
record breaking heat for the beginning of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Sep 17 2022

VFR conditions will dominate the region for the most part. There
are some light of showers and thunderstorms developing across the
region and may affect the KHUT and KICT terminals for a few hours
this afternoon. Otherwise, this will not last long and VFR
conditions will dominate. The only other issue that may develop
this afternoon and into the overnight will be some LLWS at KSLN.
This may move into the KHUT as well but kept it out of this cycle
as it appears it will remain to the north.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  72  98  72 /  10  10   0   0
Hutchinson      95  72  99  71 /  20  20   0   0
Newton          94  72  97  72 /  20  20   0   0
ElDorado        93  72  97  71 /  10  20   0   0
Winfield-KWLD   95  72  98  71 /  10  10   0   0
Russell         95  69 100  68 /  10  10   0   0
Great Bend      95  70  99  68 /  10  10   0   0
Salina          95  72  99  71 /  30  20   0   0
McPherson       94  72  98  71 /  20  20   0   0
Coffeyville     94  73  98  72 /   0  10   0   0
Chanute         93  72  98  73 /  10  10  10   0
Iola            92  72  97  72 /  10  20  10   0
Parsons-KPPF    94  73  98  73 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...ELM
Hazardous weather outlook, Sep 17, 9:10 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1010 AM CDT Sat Sep 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1010 AM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Additional isolated storms will be possible later today for
locations generally along and northeast of a Lincoln to McPherson to
Cottonwood Falls line. Small hail and gusty winds will be possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Well above average temperatures will impact the region this weekend
through mid next week, with afternoon heat indices around 100
degrees Sunday through Wednesday. Temperatures will be approaching
record highs for this time of year.

There is a slight chance for thunderstorms by late Wednesday and
Thursday. Widespread meaningful rainfall is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 17, 12:19 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 PM CDT Sat Sep 17 2022

KSZ083-171845-
Sedgwick KS-
119 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Sedgwick
County through 145 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Plain, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Goddard, Maize, Cheney, Colwich, Garden Plain, Downtown
Wichita, Andale, Bentley, Viola, West Wichita, Eisenhower National
Airport and Lake Afton.

This includes the following highways...
 Interstate 135 between Mile Markers 2 and 7.
 Interstate 35 between Mile Markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9780 3791 9753 3765 9726 3747 9766
      3747 9767
TIME...MOT...LOC 1819Z 233DEG 24KT 3759 9767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Sep 17, 12:35 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
135 PM CDT Sat Sep 17 2022

KSZ052-053-171900-
Marion KS-Chase KS-
135 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northwestern Chase
and east central Marion Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdick, or 13 miles northeast of Marion, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hymer and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 9640 3833 9681 3848 9694 3852 9688
      3852 9641
TIME...MOT...LOC 1835Z 233DEG 23KT 3846 9680

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

METZGER
Special weather statement, Sep 17, 1:02 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Sat Sep 17 2022

KSZ053-171930-
Chase KS-
202 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Chase
County through 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Strong City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 9636 3827 9684 3835 9684 3835 9682
      3842 9682 3851 9680 3852 9678 3852 9635
TIME...MOT...LOC 1902Z 233DEG 23KT 3848 9666

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Sep 17, 1:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Sat Sep 17 2022

KSZ053-172000-
Chase KS-
229 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Chase
County through 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strong City, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9635 3842 9636 3829 9664 3852 9680
      3852 9636
TIME...MOT...LOC 1929Z 233DEG 23KT 3847 9653

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

METZGER

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Chase

When
September 17, 1:54 PM CST to 1:55 PM CST
Where
Chase County, 9.81 mi N of Saffordville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.520, -96.430

Relayed via radio station KVOE in Emporia.

Thunderstorm Wind, Chase

When
September 17, 2:10 PM CST to 2:11 PM CST
Where
Chase County, 7.77 mi NNE of Saffordville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.490, -96.370

The spotter reported winds of 40 to 60 mph which flattened the bushes and hedges as it was moving across. Pea to dime sized hail also occurred.

Hail, Lincoln

When
September 17, 5:30 PM CST to 5:31 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.040, -98.150

Hail, Lincoln

When
September 17, 6:04 PM CST to 6:05 PM CST
Where
Lincoln County, Beverly
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -97.970

Thunderstorm Wind, Lincoln

When
September 17, 6:13 PM CST to 6:14 PM CST
Where
Lincoln County, Beverly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -97.970

This was an estimated wind gust. Half dollar sized hail was also reported.

Thunderstorm Wind, Lincoln

When
September 17, 6:14 PM CST to 6:15 PM CST
Where
Lincoln County, 0.69 mi S of Beverly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -97.970

A trained spotter reported 8 to 10 inch tree branches down in town.

Thunderstorm Wind, Barton

When
September 17, 6:15 PM CST to 6:16 PM CST
Where
Barton County, 1.28 mi ESE of Cheyenne Bottoms
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
38.440, -98.630

Maintenance staff reported a broken pole on a wooden fence and two broken poles off of a highway sign along KS Highway 156. There were also a couple of large cottonwood trees and several large limbs down along the Cheyenne Bottoms outlet canal.

Hail, Lincoln

When
September 17, 6:16 PM CST to 6:17 PM CST
Where
Lincoln County, 0.69 mi N of Beverly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.030, -97.970

The ground was completely covered with dime and quarter sized hail.

Hail, Rice

When
September 17, 6:53 PM CST to 6:54 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -98.200

Hail, Ellsworth

When
September 17, 7:07 PM CST to 7:08 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -98.160

Hail, Saline

When
September 17, 7:13 PM CST to 7:14 PM CST
Where
Saline County, 6.42 mi NNW of Salina
Measured
1.75 in hail
Reported by
Public
Coordinates
38.920, -97.630

Hail, Saline

When
September 17, 7:17 PM CST to 7:18 PM CST
Where
Saline County, 1.08 mi W of New Cambria
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -97.520

Hail, Saline

When
September 17, 7:20 PM CST to 7:21 PM CST
Where
Saline County, 2.34 mi NNE of New Cambria
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.910, -97.480

The hail was reported by a driver on Interstate 70. Damage was noted to the vehicle.

Hail, Saline

When
September 17, 7:25 PM CST to 7:26 PM CST
Where
Saline County, 5.55 mi S of Hedville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -97.760

Sixty mile per hour winds were also reported.

Hail, Reno

When
September 17, 7:33 PM CST to 7:34 PM CST
Where
Reno County, Abbyville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.970, -98.200

Thunderstorm Wind, Saline

When
September 17, 7:35 PM CST to 7:36 PM CST
Where
Saline County, 2.76 mi S of Hedville
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.830, -97.750

Major damage occurred to this farmstead as a wet microburst pounded the area. The very large barn was completely decimated and damage to the home was also noted. Parts of the home allowed for the wind to enter the home and built-up pressure inside which actually blew an interior door off of its hinge and also pushed a window out. There were also about 100 round bales of hay that rolled 200-400 yards from the original location.

Hail, McPherson

When
September 17, 7:36 PM CST to 7:37 PM CST
Where
McPherson County, 0.54 mi W of Marquette
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.550, -97.840

Thunderstorm Wind, Saline

When
September 17, 7:39 PM CST to 7:40 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Official measurement at the airport.

Hail, Saline

When
September 17, 7:40 PM CST to 7:41 PM CST
Where
Saline County, 3.03 mi ESE of (Sln)salina Muni Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.780, -97.600

Thunderstorm Wind, Saline

When
September 17, 7:40 PM CST to 7:41 PM CST
Where
Saline County, 3.03 mi ESE of (Sln)salina Muni Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
38.780, -97.600

A few power poles were snapped along Schilling road near Ohio street.

Hail, Reno

When
September 17, 7:55 PM CST to 7:56 PM CST
Where
Reno County, 2.14 mi SW of Partridge
Measured
1.75 in hail
Reported by
Public
Coordinates
37.950, -98.110

The highway was reported as being completely covered with hail.

Hail, McPherson

When
September 17, 8:36 PM CST to 8:37 PM CST
Where
McPherson County, 0.54 mi W of Marquette
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.550, -97.840

Heavy Rain, Saline

When
September 18, 6:00 AM CST
Where
Saline County, 1.48 mi SSW of Salina
Reported by
CoCoRaHS
Coordinates
38.810, -97.610

This was a 24 hour rainfall report of 3.5 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056286, 1056306, 1056287, 1056288, 1056299, 1056307, 1056308, 1056289, 1056290, 1056291, 1056292, 1056293, 1056294, 1056295, 1056296, 1056309, 1056297, 1056300, 1056298, 1056310, 1056302, 1056303, 1056305.